Alert archive / Texas / Freeze Warnings in 2012

Freeze Warning 1, NWS Austin/San Antonio, TX

November 12, 201211 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Nov 12, 2012, 7:11 AM CST for 11 counties in Texas. It took effect at Nov 13, 2012, 2:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2012, 7:11 AM CST (13:11 UTC)
In effect from
Nov 13, 2012, 2:00 AM CST
Expired
Nov 13, 2012, 9:00 AM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Blanco County, TX, Burnet County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Lee County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 70 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3884 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-137 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WWUS74 KEWX 121311
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 AM CST MON NOV 12 2012

...FREEZE WARNING IN EFFECT FOR TONIGHT ACROSS PORTIONS OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY...

.A COOL AND VERY DRY AIR MASS WILL SETTLE OVER SOUTH CENTRAL TEXAS
TODAY AND TONIGHT. MOSTLY CLEAR SKIES AND LIGHT WINDS ARE EXPECTED
ACROSS SOUTH CENTRAL TEXAS THIS EVENING...ALLOWING TEMPERATURES TO
FALL RAPIDLY LATE TONIGHT. THE FIRST FREEZE OF THE FALL SEASON IS
EXPECTED TO OCCUR OVER AREAS ALONG AND NORTH OF A LINE FROM MOUNTAIN
HOME TO KENDALIA TO BASTROP TO GIDDINGS. THE FREEZING TEMPERATURES 
ARE EXPECTED TO BE MAINLY IN THE 30 TO 32 DEGREE RANGE FOR JUST A
FEW HOURS AND MAINLY OVER LOW LYING AREAS.

TXZ171>173-186-188>194-122200-
/O.NEW.KEWX.FZ.W.0001.121113T0800Z-121113T1500Z/
LLANO-BURNET-WILLIAMSON-KERR-GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
BASTROP-LEE-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...
KERRVILLE...FREDERICKSBURG...BOERNE...BLANCO...SAN MARCOS...
AUSTIN...BASTROP...GIDDINGS
711 AM CST MON NOV 12 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST
TUESDAY. 

* TEMPERATURE...EARLY MORNING LOWS OF 29 TO 32 DEGREES.

* IMPACTS...A LIGHT FREEZE MAY DAMAGE OR KILL TENDER VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
941 
WWUS74 KEWX 122153
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CST MON NOV 12 2012

...FREEZE WARNING IN EFFECT FOR TONIGHT ACROSS PORTIONS OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY...

.COOL AND DRY WILL SETTLE OVER SOUTH CENTRAL TEXAS TONIGHT. MOSTLY
CLEAR SKIES AND LIGHT WINDS ARE EXPECTED TO PROMOTE RAPIDLY
FALLING TEMPERATURES. THE FIRST FREEZE OF THE FALL SEASON IS
EXPECTED FOR LOCATIONS ALONG AND NORTH OF A LINE FROM MOUNTAIN
HOME TO KENDALIA TO BASTROP TO GIDDINGS. THE FREEZING TEMPERATURES
ARE EXPECTED TO BE MAINLY IN THE 28 TO 32 DEGREE RANGE AND LAST
FROM TWO TO SIX HOURS.

TXZ171>173-186-188>194-131500-
/O.CON.KEWX.FZ.W.0001.121113T0800Z-121113T1500Z/
LLANO-BURNET-WILLIAMSON-KERR-GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
BASTROP-LEE-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...
KERRVILLE...FREDERICKSBURG...BOERNE...BLANCO...SAN MARCOS...
AUSTIN...BASTROP...GIDDINGS
353 PM CST MON NOV 12 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CST
TUESDAY...

* TEMPERATURE...EARLY MORNING LOWS OF 28 TO 32 DEGREES.

* IMPACTS...A LIGHT FREEZE MAY DAMAGE OR KILL TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. COVER SENSITIVE PLANTS TO PREVENT OR LIMIT DAMAGE.

&&

$$
727 
WWUS74 KEWX 130929
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 AM CST TUE NOV 13 2012

...FREEZE WARNING REMAINS IN EFFECT FOR THROUGH 9 AM ACROSS
PORTIONS OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...

.COOL AND DRY AIR POOLED OVER SOUTH CENTRAL TEXAS OVERNIGHT WILL
RESULT IN THE FIRST FREEZE OF THE FALL SEASON. THE POTENTIAL FOR
THIS FREEZE IS HIGHEST OVER AREAS ALONG AND NORTH OF A LINE FROM
MOUNTAIN HOME TO KENDALIA TO BASTROP TO GIDDINGS. EARLY MORNING
TEMPERATURES ARE EXPECTED TO BE MAINLY IN THE 28 TO 32 DEGREE
RANGE AND LAST FROM TWO TO SIX HOURS.

TXZ171>173-186-188>194-131500-
/O.CON.KEWX.FZ.W.0001.000000T0000Z-121113T1500Z/
LLANO-BURNET-WILLIAMSON-KERR-GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
BASTROP-LEE-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...
KERRVILLE...FREDERICKSBURG...BOERNE...BLANCO...SAN MARCOS...
AUSTIN...BASTROP...GIDDINGS
329 AM CST TUE NOV 13 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...EARLY MORNING LOWS OF 28 TO 32 DEGREES.

* IMPACTS...A LIGHT FREEZE MAY DAMAGE OR KILL TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. COVER SENSITIVE PLANTS TO PREVENT OR LIMIT DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Nov 12, 6:03 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 12, 6:03 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 AM CST MON NOV 12 2012

.AVIATION...
/12Z TAFS/
MOISTURE TRAPPED WITHIN INVERSION LAYER FROM GENERALLY 6-9 THSD FT
AGL WILL MIX OUT THIS AFTERNOON WITH DRY WESTERLIES ALOFT BEFORE
REESTABLISHING CIGS AOA 6 THSD FT AGL LATE TONIGHT INTO TUESDAY
MORNING. I-35 CORRIDOR TERMINAL WINDS NORTH 10 TO 15 KTS THIS
MORNING WITH OCCASIONAL GUSTS TO 25 KTS GRADUALLY LOWERING TO
NORTHEAST AROUND 10 KTS THIS AFTERNOON AND NORTHEAST TO EAST 5 TO
10 KTS TONIGHT INTO TUESDAY MORNING. KDRT TERMINAL WINDS NORTHWEST
AROUND 10 KT TODAY BECOMING SOUTHEAST TO EAST 5 TO 10 KTS TONIGHT
INTO TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 407 AM CST MON NOV 12 2012/

DISCUSSION...
COOL AND BREEZY CONDITIONS ARE EXPECTED TODAY...BUT THE MAIN
FORECAST CONCERN OF THE DAY IS THE LAYER OF CLOUDS RIDING OVER THE
INVERSION LAYER...WHICH WILL IMPACT THE TEMPERATURE FORECAST OVER
THE NEXT 24 HOURS. SATELLITE LOW CLOUD PRODUCT SHOWS PLENTY OF
BREAKS...AND MODELS SHOW A PERIOD OF 18-24 HOURS WHERE THE SKIES
ARE CLOUD FREE. WILL STICK WITH THE PREVIOUS FORECASTS FOR A
HEALTHY DIURNAL RANGE FOR THE NEXT COUPLE DAYS...BUT WILL NEED TO
WATCH FOR CHANGING SKY CONDITION TRENDS THAT CAN BE TRICKY IN A
PROGRESSIVE ZONAL PATTERN WITH TAP TO PACIFIC MOISTURE ALOFT.

THE MAIN REASON FOR THE EXPRESSION OF UNCERTAINTY IS THAT FIRST
FREEZE OF THE COOL SEASON IS EXPECTED FOR COUNTIES IN THE HILL
COUNTRY AND NEAR THE AUSTIN METRO AREA. A FREEZE WARNING IS
PLANNED FOR ISSUANCE LATER THIS MORNING...VALID FOR THE EARLY
MORNING HOURS TUESDAY. SOME UNCERTAINTIES REMAIN ON HOW FAR SOUTH
THE FREEZING TEMPERATURES WILL REACH...MAINLY DUE TO A SHALLOW
LAYER OF MID LEVEL CLOUDS THAT IS EXPECTED TO INHIBIT OVERNIGHT
COOLING...BUT LIGHT WINDS AND VERY DRY SURFACE DEW POINTS SHOULD
ENABLE A FREEZE FOR AT LEAST THE NORTHERN HILL COUNTRY WHERE THE
MID CLOUD LAYER WILL HAVE THE LEAST INFLUENCE. WILL WAIT FOR
DAYBREAK HOURS TO SEE WHAT BECOMES OF A SLIGHTLY THICKER CLOUD
REGION NOTED OVER NRN MEXICO AND THE RIO GRANDE PLAINS BEFORE
MAKING THE FINAL DECISION ON THE AREA CONSIDERED FOR THE FREEZE
WARNING.

A LARGE SWELL OF HIGH CLOUDS FROM AN UNSTABLE REGION OVER THE
EASTERN PACIFIC CENTERED AROUND 20 DEG N...130 DEG W...COULD WIND
UP ENHANCING CLOUDS TONIGHT THROUGH EARLY TUESDAY NIGHT. SHALLOW
MID-LEVEL LIFTING IN THE APPROACHING MOIST LAYER COULD RESULT IN
A FEW SPRINKLES TUESDAY INTO TUESDAY NIGHT...BUT WILL KEEP THIS
OUT OF THE FORECAST FOR NOW. AFTERWARD...SKY CONDITION AND THUS
TEMPS APPEAR TO BE SLIGHTLY MORE PREDICTABLE FOR WEDNESDAY MORNING
THROUGH FRIDAY WITH A DRIER NW FLOW TREND DEVELOPING.

TODAY/S FORECAST HAS SHIFTED TOWARD A DRIER PICTURE FOR SATURDAY
AS MODELS ARE SHIFTING BACK THE NEXT RETURN FLOW AND INSTABILITY
PATTERN FOR SUNDAY INTO TUESDAY. WITH THE MOSTLY FLAT PATTERN
ALOFT...THE WARMING TREND FROM WEDNESDAY THROUGH THE WEEKEND
SHOULD REMAIN SLOW AND BE REINFORCED BY SURFACE RIDGING THE HOLDS
OVER EAST TX. ONCE THE LOW LEVEL MOISTURE RETURNS SUNDAY AND
BEYOND...THE RAIN CHANCES ARE KEPT AS A SLIGHT CHANCE...AND THE
NEXT UPSTREAM STORM SYSTEM IS EXPECTED TO LURE BETTER RAIN CHANCES
OVER N TX NEXT TUE/WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  38  61  42  66 /   0   0  -   -    0
AUSTIN BERGSTROM INTL AIRPORT  66  32  63  33  66 /   0   0  -   -   -
NEW BRAUNFELS MUNI AIRPORT     68  35  63  38  66 /   0   0  -   -   -
BURNET MUNI AIRPORT            62  34  59  36  64 /   0   0  -   -    0
DEL RIO INTL AIRPORT           72  44  64  44  66 /   0  -   -   -    0
GEORGETOWN MUNI AIRPORT        63  34  60  36  64 /   0   0  -   -    0
HONDO MUNI AIRPORT             70  39  63  40  67 /   0  -   -   -    0
SAN MARCOS MUNI AIRPORT        67  34  63  38  66 /   0   0  -   -   -
LA GRANGE - FAYETTE REGIONAL   67  35  64  38  66 /   0   0  -   10  -
SAN ANTONIO INTL AIRPORT       67  40  62  42  66 /   0   0  -   -    0
STINSON MUNI AIRPORT           69  39  62  42  66 /   0   0  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...18
Hazardous weather outlook, Nov 12, 5:07 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CST MON NOV 12 2012

TXZ171>173-183>194-202>209-217>225-228-131115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
507 AM CST MON NOV 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COLD RIDGE SETTLING OVER THE REGION TONIGHT COULD PRODUCE THE
FIRST FREEZE OF THE SEASON OVER PORTIONS OF THE TEXAS HILL COUNTRY
AND I-35 CORRIDOR AREAS LATE TONIGHT AND EARLY TUESDAY MORNING. A
FREEZE WARNING MAY BE ISSUED FOR THESE AREAS LATER TODAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SOME LOCALIZED AREAS OF THE HILL COUNTRY MAY EXPERIENCE FREEZING
CONDITIONS WEDNESDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Texas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.